Morning Report

Morning Report: Colchicine Toxicity

Presenter: Mark Kreimer, DO PGY3

Case:

A 75-year-old man with dementia presents to the ED with severe vomiting and diarrhea. He is found to have renal failure and dehydration on his chemistry and a leukocytosis on his cbc. His family states that he has been living home alone and they found him today covered in emesis. The patient is poorly kept and is borderline hypotensive and tachycardic. Patient is complaining of abdominal pain and diarrhea. CTAP is negative, CTH negative, Patient is altered from baseline. The family states that one of his medications are empty and request a refill for discharge. You admit the patient to a monitored bed for suspected sepsis and failure to thrive.

The following day, he develops pancytopenia, worsening renal failure, and acute respiratory distress syndrome. He is transferred to the intensive care unit where he has a cardiac arrest and expires. When the family arrives, they report the patient was in his usual state of health until three days ago, when he suffered a “painful flare” and began to take excessive amounts of a new medication to control the pain. Ingestion of what medication could account for this patient’s presentation and clinical course?

Answer: Colchicine

  • Background:
    • Colchicine is a microtubule inhibitor used for gout and other inflammatory conditions.
    • Colchicine is used to treat gout, Mediterranean fever and pericarditis.
      • It is a natural alkaloid (found in autumn crocus) and it binds tubulin, preventing microtubule formation thus inhibiting mitosis. Therefore any tissues with a high cellular turnover are affected (Gastrointestinal tract, bone marrow).
  • Pharmacokinetics:
    • Rapid absorption
    • Peak Levels in 30-120min
    • Extensive first pass metabolism, 45% bioavailability
    • Extensive tissue binding, Vd 2L/kg
    • Elimination via hepatic metabolism
    • Half life up to 30 hours in overdose
  • Toxicity
    • Toxicity is initially manifested by severe gastrointestinal distress, dehydration, and leukocytosis. This is followed by pancytopenia, multisystem organ failure, and sudden cardiac death over the next one to seven days.
      • 0-24 hrs: Severe Gastroenteritis like illness / GI distress
      • 2-7days: Rhabdo, Agranulocytosis/BM suppression, Renal failure, Acidosis, ARDS , Cardiac Arrest, Death
      • >7 days: Rebound leukocytosis, transient alopecia, recovery (if not dead)
    • Patients who survive may go on to experience alopecia, myopathy, and neuropathy.
    • Colchicine levels are not routinely available
    • Will needs baseline bloods (EUC, LFTs, FBC, VBG/ABG, Lactate, Coagulation) to monitor for end organ damage
    • CXR/USS to help assess fluid status or the development of ARDS.
    • Colchicine is metabolized by the liver and excreted by the kidney; therefore, renal or hepatic failure may potentiate toxicity, even at therapeutic doses.
    • Dose related risks
      • <0.5mg/kg : GI sx
      • 0.5-0.8mg/kg Systemic toxicity
      • >0.8mg/kg Cardiovascular collapse, coagulopathy, ARF and up to 100% mortality

Treatment

  • Treatment involves gastrointestinal decontamination, fluid resuscitation, and aggressive supportive care (such as granulocyte colony stimulating factors).
  • Administer 50g (1g/kg children) activated charcoal immediately in any patient who has ingested >0.5mg/kg as any reduction in levels could be life saving
  • Low threshold for intubation
  • Colchicine Fab has been described in animal models, and used successfully in a single human case in France, (late presentation 0.96mg/kg) but is not readily available.
  • Scattered Case reports of ECMO being used with some success in Colchicine overdoses.

colchicine.jpg

Sources:

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s